Texas, 2011

Hail in Texas, April 10, 2011

April 10, 2011 · NWS OUN · 1 event in 1 county or zone

A strong storm system moved into the central Plains, with a surface low pressure quickly moving east through Kansas. South of the low pressure, a cold front began overtaking the dry line located west of I-44 over northern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong storm system moved into the central Plains, with a surface low pressure quickly moving east through Kansas. South of the low pressure, a cold front began overtaking the dry line located west of I-44 over northern Texas. Thunderstorms developed along along and ahead of the front southwest of Wichita Falls. Although most of the thunderstorms remained below severe levels, one thunderstorm increased in strength enough to produce marginally severe hail over Wichita Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 5:15 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 5:15 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN APR 10 2011

.AVIATION...
CONVECTIVE POTENTIAL THIS EVENING WILL REMAIN EAST OF TAF SITES AS
DRYLINE REMAINS EAST OF THE AREA. MAIN COLD FRONT EXPECTED TO MOVE
THROUGH THIS EVENING SHIFTING WINDS TO A MORE NLY DIRECTION. A
PERIOD OF MVFR CIGS POSSIBLE BEHIND THE FRONT...MAINLY ACROSS
NRN/CNTRL OK LATE TONIGHT/EARLY MONDAY.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SUN APR 10 2011/

.DISCUSSION...
LOW-LEVEL WINDS HAVE NOT INCREASED AS MUCH AS EXPECTED TODAY EXCEPT
IN NW OK. LATEST MODEL WIND FORECASTS IN LOWEST 2 KM SUPPORT
MAINTAINING THE WIND ADVISORY ACROSS THE NW AND FAR N... BUT WE WILL
TRIM THE S AND SE PARTS OF THE ADVISORY WITH THE AFTERNOON PACKAGE.
THIS WILL LIKELY BE A FIRST CUT... AND MORE OF IT WILL LIKELY BE
DROPPED LATER THIS AFTERNOON OR EARLY THIS EVENING. RED FLAG
CONDITIONS ALSO NOT AS EXTREME AS ANTICIPATED EXCEPT IN THE NW...
AND WITH WINDS NOT AS STRONG WE MAY NOT HIT RED FLAG CRITERIA AT ALL
ACROSS N TX AND S/CENTRAL OK. BUT FIRE WX CONDITIONS REMAIN BAD DUE
TO VERY DRY AIR /RH BELOW 20PCT NOW OVER MOST OF THE WARNING AREA/.
WE THINK IT WOULD BE THE WRONG MESSAGE TO CANCEL THE RED FLAG
WARNING DURING WHAT AMOUNTS TO PEAK HEATING... AND SO WE WILL LEAVE
IT INTACT FOR NOW. SPEEDS MAY DROP OFF QUICKLY EVEN IN NW OK AFTER
SUNSET... BUT SHIFTING WINDS WITH SECONDARY COLD FRONT WILL MAINTAIN
FIRE CONTAINMENT CONCERNS.

CONVECTIVE POTENTIAL LOOKS HIGH THIS EVENING IN OUR SE. LATEST
HRRR AND OUN-WRF TRENDS SUGGEST INITIATION 00-03Z... IN TX ALONG
FRONT/DRYLINE AND FROM NE OK TO MO... WITH SUBSEQUENT FILLING IN
ACROSS SCENTRAL/SE OK 03-05Z. ALTHOUGH DEEP-LAYER SHEAR WILL
SUPPORT ORGANIZED STRONG CONVECTION... INSTABILITY APPEARS LIMITED
THIS FAR S WHICH WOULD LIMIT THE POTENTIAL FOR WIDESPREAD OR
SIGNIFICANT SEVERE IN SE OK.

REST OF THE FORECAST FEATURES ANOTHER LOW-END CHANCE OF
SHOWERS/STORMS WED NIGHT-THU AS A FAST-MOVING UPPER TROUGH PUNCHES E
INTO THE PLAINS... OTHERWISE IT LOOKS DRY. ECMWF IS WETTER ON
DAY7/SUNDAY BUT IT USUALLY IS... AND THUS USUALLY ENDS UP WRONG. WE
WILL WATCH IT BUT ARE NOT READY TO INTRODUCE POPS AT THIS TIME.
TEMPS ARE BASED ON STANDARD INITIALIZATION WITH A FEW ADJUSTMENTS
TO MESH BETTER WITH NEIGHBORING GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  51  73  45  78 /  10   0   0   0
HOBART OK         45  74  45  79 /  10   0   0   0
WICHITA FALLS TX  49  77  47  83 /  10   0   0   0
GAGE OK           39  72  41  79 /   0   0   0   0
PONCA CITY OK     47  71  43  78 /  10   0   0   0
DURANT OK         58  75  50  79 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ004>031-
     033>042-044>046-050.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ004>018-021-
     022-033-034.

TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

22/24
Hazardous weather outlook, Apr 10, 10:45 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN APR 10 2011

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS FAR SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA ALONG AND EAST OF A LINE FROM
COALGATE...TO TISHOMINGO AND MADILL.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 3 PM TO 10 PM.

POSSIBLE IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM LARGE
HAIL.

DAMAGING STRAIGHT-LINE WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS LATE THIS AFTERNOON INTO THE EVENING.

DISCUSSION...
A DRYLINE...MERGED WITH A PACIFIC COLD FRONT...WILL MOVE QUICKLY
INTO SOUTHEAST OKLAHOMA THIS AFTERNOON...BUT THEN MOVE MORE
SLOWLY...AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. EAST OF
THE DRYLINE...MODERATE INSTABILITY WILL BE REALIZED IF STORMS CAN
DEVELOP THROUGH A WARM CAP LAYER ALOFT. LIFT ASSOCIATED WITH THE
TROUGH AND CONVERGENCE ALONG THE DRYLINE COULD BE SUFFICIENT TO
GENERATE A BROKEN LINE OF THUNDERSTORMS IN NORTHEAST OKLAHOMA THIS
AFTERNOON...AND THE STORMS WILL ATTEMPT TO BACK BUILD TOWARD
SOUTHEAST OKLAHOMA BY LATE AFTERNOON AND EARLY EVENING. ANY STORMS
THAT DO DEVELOP...WILL CARRY A THREAT OF DAMAGING WINDS...AND LARGE
HAIL UP TO TWO INCHES IN DIAMETER.

THE PACIFIC FRONT MAY STALL IN SOUTHEAST OKLAHOMA TONIGHT AS
ADDITIONAL UPPER LEVEL DISTURBANCES TRAVEL NORTHEAST ALONG THE
FRONT. THIS WILL MAINTAIN A LOW CHANCE OF THUNDERSTORMS THROUGH MUCH
OF THE NIGHT...BUT THE RISK OF SEVERE WEATHER SHOULD DIMINISH BY
LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
THE AFTERNOON AND EARLY EVENING WILL BE WINDY AND VERY DRY OVER MUCH
OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. WINDS WILL BE
PARTICULARLY STRONG AND GUSTY IN WESTERN AND NORTHWESTERN OKLAHOMA.
PLEASE REFER TO WIND ADVISORY AND RED FLAG WARNING PRODUCTS THAT ARE
IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...ESPECIALLY IN NORTHERN
AND EASTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
DRY AND BREEZY WEATHER WILL KEEP THE WILDFIRE POTENTIAL VERY HIGH TO
EXTREME THROUGH MUCH OF THE WEEK.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE EXPECTED
THROUGH THIS EVENING.

MAXWELL/BURKE

In the hours before

Local storm report, Apr 10, 8:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             2 W MILL CREEK          34.40N 96.86W
04/10/2011  E1.00 INCH       JOHNSTON           OK   TRAINED SPOTTER

&&

AG
Special weather statement, Apr 10, 8:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT SUN APR 10 2011

TXZ086-088-089-110245-
WICHITA TX-ARCHER TX-BAYLOR TX-
919 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND WICHITA
COUNTIES.

AT 918 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF DUNDEE...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS TO 40 MPH...

LAT...LON 3371 9914 3384 9899 3383 9896 3387 9895
      3407 9870 3390 9841 3389 9842 3357 9901
Special weather statement, Apr 10, 8:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT SUN APR 10 2011

OKZ031-032-110300-
SEMINOLE OK-HUGHES OK-
923 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES AND SEMINOLE
COUNTIES.

AT 923 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SPAULDING...MOVING EAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3514 9600 3512 9600 3509 9606 3504 9607
      3491 9654 3492 9657 3507 9664 3530 9602
      3529 9597 3516 9597
Special weather statement, Apr 10, 8:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT SUN APR 10 2011

OKZ047-050-051-110300-
LOVE OK-JOHNSTON OK-MARSHALL OK-
937 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...LOVE AND MARSHALL
COUNTIES.

AT 938 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
LEBANON...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3401 9712 3407 9699 3407 9697 3410 9696
      3425 9681 3409 9665 3394 9690 3395 9693
      3393 9697 3389 9698 3388 9700
Special weather statement, Apr 10, 8:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT SUN APR 10 2011

TXZ088-089-110300-
ARCHER TX-BAYLOR TX-
941 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

AT 941 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
WESTOVER...MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3343 9908 3357 9922 3384 9885 3383 9884
      3368 9869

..SPEG.
Special weather statement, Apr 10, 8:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT SUN APR 10 2011

OKZ047-048-052-110315-
BRYAN OK-JOHNSTON OK-ATOKA OK-
941 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND JOHNSTON
COUNTIES.

AT 941 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SILO...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3402 9650 3421 9645 3451 9604 3426 9586

The radar

The Altus AFB radar (KFDR), 66 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
April 10, 8:45 PM CST
Where
Wichita County, 4.9 mi SSE of Pleasant Valley
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.872, -98.578

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285731.